Nails affected by chemo drugs

I am trying to raise awareness of the side effects of cancer treatments that are often ignored by medical staff but are so miserable for those suffering from them. The information given on sites, tends to underplay this side effect, but I believe the problem to be greater and more debilitating.

I would be grateful if some of you that may have suffered from altered nails would take a few minutes to share some information with me. If you prefer you can private message me, the information you provide me with will remain confidential and will not be used or given to a third party.

The questions I have are:

What type of Cancer are you or were you being treated for?

What chemo drugs affected your nails?

How were your nails affected?

How did this make you feel?

How did you treat the problem?

What help or advice did you receive?

I really appreciate you taking the time to read this message in the first instance and look forward to hearing from you.

Donna.

9 Replies

oldestnewest
  • Okay I am being treated for Ovarian Cancer, no great problems with nails until I started Gem/Avastin. My nails keep splitting especially those on my hands and they are brittle. I was advised to try Aveeno hand cream to no avail and a nail hardener. I have tried many hand creams and nail oil and at present am using Sally Jensen brand. I do feel my fingernails no longer grow as much. I wouldnt have been into manicures before this. It can be embarrasing but at least the nail hardener gives them a gloss.

  • Hi db1307, I am currently been treated for Ovarian Cancer and I am on Carbo/Taxol. At the start of my treatment last Janurary I was told to steep my finger nails and toe nails for 10 minutes twice a day in a solution of 1 part white vinegar to 9 parts water, keep nails short and dont wear any type of nail varnish also moisturize nail beds well. I have been doing this for the last 5 months and have had no problem with my nails. Hope this helps. Kittie.

  • No real problems but did presume they stopped growing at time of chemo for short spell because I had a discolouration on nail bed so I could count the number of chemos I'd had. Pink area then paler area time about. That was on carbo/taxon

    Love Wendy xxx

  • Thank you to Suzuki, Kittie and goinggaga for taking the time to reply - much appreciated.

    Best wishes,

    Donna.

  • Hi Donna. Carboplatin and Taxol to treat PPC in 2011 did affect my nails. They are still brittle and break off easily. No advice was given about how to deal with this and to be honest it was the least of my worries. I just keep my nails short and use unusual colours if I want to paint them. I wish I had been given the advice that Kittie was given. Suzuki has also given good advice which may not be too late for me try...that is what is good about this forum. There is always something new to learn... Best wishes xxx

  • HIMollyO, I find that the vaseline pink hand cream is good, I have tried, hand creams from Dealz as the esb lines men use them for wire cuts. I have Aldi cream as well. Cleaning out the kitchen today as getting doors revarnished and worktop. I have so much stuff, its unreal and I have been told to cut the clutter haha One lady in the chemist told me to use whitening toothpaste on my nails that fad is too messy

  • Hi on caelyx at moment for OC my 3rd whack at it , I had no problems with nails till I went on avastin plus I got lots of spots on chest and face didn't bother saying anything they never blame cemo if it doesn't say it on the TIN ,the nails are innoying though xxEily

  • I was treated with just Carboplatin 2yrs ago. Developed 'Beau's Lines' on two toenails about half way through (different feet) , both nails then came off. I was Neutropenic so concerned about keeping nail bed clean and so had dressings on both which also reduced the discomfort.

  • Hi , i completed my Carbo/Taxol for low grade stage 3b end of march 15 after after a shock Dx at 45 (only symptom was needing to pee more !) Aug 2014 .Radical Hysterectomy/Omentum surgery Sept 2015. No advice given regarding nails from medics. My fingernails are now very weak, brittle, discoloured with lines on them which i have been told since reflects the damage the chemo caused with each cycle.Initially they also felt loose but this is improving .I dont i`ll loose them ,but toenails are coming off slowly.I use organic coconut oil on cuticles /nails and any other dry areas.Hope this helps :) x

You may also like...